Antidepressants and adverse outcomes in older adults (UK)
Recent research published in the August 2011 issue of the British Medical Journal reveals that there are significant differences between different antidepressant drugs and their relationship to adverse events for older people.
The population-based cohort investigation studied subjects who are 65 years or older with depression, and the types of antidepressants, the duration of use and dosages that they took. In all, 60,746 eligible patients were followed between January 1996 and December 2008.
Adverse outcomes associated with antidepressant use included mortality, attempted suicide or self-harm, myocardial infarction, stroke or transient ischaemic attack (TIAs), falls, fractures, upper GI bleeding, epilepsy/seizures, car accidents, adverse drug reactions and hyponatraemia.
Some of the results from the investigation showed that:
- All classes of antidepressant drugs were associated with elevated risk of adverse outcomes for older adults
- Older patients taking selective serotonin reuptake inhibitors (SSRI) had a higher risk for falls/fractures, stroke/TIAs, epilepsy/ seizures, myocardial infarction and hyponatraemia and all-cause mortality
- Among individual drugs, those associated with the highest risk in certain areas included trazadone, mirtazapine and venlafaxine
- As a class, the tricyclic antidepressants appeared to have fewer adverse outcomes compared to SSRI drugs however researchers speculate that this may be partly related to dosage
- Dosage levels of tricyclic and SSRI antidepressants are strongly correlated to all-cause mortality, falls and epilepsy/seizures
In their conclusions, researchers caution that this is an observational study and consequently may have some confounding factors. Further research is required to confirm the study’s results.
To read the full online text for this research, go to www.bmj.com or see “Antidepressant Use and Risk of Adverse Outcomes in Older People: Population Based Cohort Study,” British Medical Journal 2011; 343:d4551 doi:1.1136/bmj.d4551 (published 2 August 2011).